Please login (Members) to view content or
(Nonmembers) this article.
5
Average: 5 (1 vote)
CNE Article
Online Exclusive Article

Asparaginase Toxicities: Identification and Management in Patients With Acute Lymphoblastic Leukemia

Van Thu Huynh
Sharon Bergeron
CJON 2017, 21(5), E248-E259 DOI: 10.1188/17.CJON.E248-E259

Background: Acute lymphoblastic leukemia (ALL) is a common cancer in children, and outcomes have greatly improved because of the refinement of multiagent chemotherapy regimens that include intensified asparaginase therapy. Asparaginase, a cornerstone of modern pediatric chemotherapy regimens for ALL and asparaginase-containing protocols, is increasingly used in adolescent and adult patients historically treated with asparaginase-free regimens.

Objectives: This article is an overview of commonly encountered asparaginase-associated toxicities and offers recommendations for treatment management.

Methods: A literature review was conducted, reviewing asparaginase and common toxicities, specifically hypersensitivity, pancreatitis, thrombosis, hyperbilirubinemia, and hyperglycemia.

Findings: The rapid identification and management of common asparaginase-associated adverse events can reduce symptom severity and limit potential interruptions to therapy, possibly improving outcomes.

Members Only

Access to this article is restricted. Please login to view the full article.

Not a current ONS Member or journal subscriber?
Join/Renew Membership or